Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 348, NWS Nashville, TN

August 16, 20125 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Aug 16, 2012, 9:18 PM CDT for 5 counties in Tennessee. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2012, 9:18 PM CDT (02:18 UTC)
Expired
Aug 16, 2012, 10:00 PM CDT
In force
42 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Dickson County, TN, Houston County, TN, Humphreys County, TN, Montgomery County, TN, Stewart County, TN

What was reported inside it

TimeReportWhereRemark
Aug 16, 9:20 PM CDTTSTM WND DMGClarksville, TNLARGE LIMBS BLOWN DOWN.
Aug 16, 9:30 PM CDTTSTM WND DMGDickson, TNLARGE LIMBS WERE BLOWN DOWN IN DICKSON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.3 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2012-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1468 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2012-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1468 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1539 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

101 
WUUS54 KOHX 170218
SVROHX
TNC043-083-085-125-161-170300-
/O.NEW.KOHX.SV.W.0348.120817T0218Z-120817T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
918 PM CDT THU AUG 16 2012

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN STEWART COUNTY IN MIDDLE TENNESSEE...
  DICKSON COUNTY IN MIDDLE TENNESSEE...
  HOUSTON COUNTY IN MIDDLE TENNESSEE...
  NORTHERN HUMPHREYS COUNTY IN MIDDLE TENNESSEE...
  MONTGOMERY COUNTY IN MIDDLE TENNESSEE...

* UNTIL 1000 PM CDT

* AT 911 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING ONE INCH DIAMETER
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE SEVERE 
  STORMS   EXTENDED FROM LAND BETWEEN THE LAKES TO TENNESSEE RIDGE...AND 
  WERE MOVING EAST AT   35 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WAVERLY...TENNESSEE RIDGE...MCEWEN...ERIN...DICKSON AND CLARKSVILLE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. DO NOT
STAY OUTDOORS IF YOU ARE IN THE PATH OF SEVERE THUNDERSTORMS.

&&

LAT...LON 3641 8727 3630 8729 3626 8725 3598 8737
      3603 8798 3623 8784 3664 8779 3665 8727
TIME...MOT...LOC 0215Z 290DEG 31KT 3664 8776 3625 8783

$$

FORECASTER:
11
1 follow-up statement
497 
WWUS54 KOHX 170250
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
950 PM CDT THU AUG 16 2012

TNC043-083-085-125-161-170300-
/O.CON.KOHX.SV.W.0348.000000T0000Z-120817T0300Z/
STEWART TN-DICKSON TN-HOUSTON TN-HUMPHREYS TN-MONTGOMERY TN-
950 PM CDT THU AUG 16 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR MONTGOMERY...
NORTHERN HUMPHREYS...HOUSTON...DICKSON AND EASTERN STEWART COUNTIES
UNTIL 1000 PM CDT...

AT 945 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 8 MILES SOUTHEAST OF CLARKSVILLE
TO 6 MILES NORTHEAST OF MCEWEN...MOVING EAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
  DICKSON AND CHARLOTTE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS... DO NOT 
DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3641 8727 3630 8729 3626 8725 3598 8737
      3603 8798 3623 8784 3664 8769 3665 8727
TIME...MOT...LOC 0248Z 289DEG 37KT 3651 8718 3614 8751

$$

11

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 7:58 PM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, Aug 16, 7:58 PM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
758 PM CDT THU AUG 16 2012

.MESOSCALE UPDATE...WE ARE CLOSELY MONITORING STORMS OVER WEST KY
WITH HIGH WINDS TO 70 MPH REPORTED IN THE PAH AREA. GUST FRONT
WILL PUSH TO OUR NW COUNTIES BY 0130Z. IN ADDITION TO THESE
STORMS...SEVERAL SINGLE CELL PULSE STORMS HAVE POPPED UP OVER MID
TN THIS EVENING...WITH 1 INCH DIAMETER HAIL REPORTED IN SOUTH
RUTHERFORD COUNTY.

THE EVENING OHX SOUNDING SHOWED 1228 CAPE AND -5 LIFTED INDEX.
CONDITIONS SHOULD STABILIZE SOME WITH SUNSET...SO THE PULSE
ACTIVITY SHOULD TREND DOWNWARD IN INTENSITY. MAIN CONCERN WILL BE
STRONG GUSTY WINDS OVER THE NW COUNTIES THROUGH THE NEXT FEW
HOURS. ALSO...SOME VERY HEAVY DOWNPOURS MAY CAUSE SOME STREET
FLOODING.

FORECAST PRODUCTS HAVE ALREADY BEEN UPDATED TO INCREASE POPS NW.

13

&&

.PREV DISCUSSION... /ISSUED 249 PM CDT THU AUG 16 2012/

DISCUSSION...FRONT IS TO THE NW OVER CNTRL MO MOVING SEWD WHILE
AN OLD DISSIPATING FRONT IS TO THE SOUTH OVER GA/AL/MS. THUS THESE
2 FEATURES SERVE TO FOCUS CONVECTION OVER THE OH VALLEY AND DEEP
SOUTH. NO SIGNIFICANT CONVECTION PRESENTLY OVER THE MIDSTATE.
MAINILY DUE TO THE MID LEVEL INVERSION AND LACK OF DEEP MOISTURE.
AS THE FRONTAL ZONE MOVES CLOSER LATE TODAY WE MAY START TO PICK
SOME CONVECTION IN THE EXTREME NW COUNTIES. THAT ACTIVITY WILL
SPREAD EWD ACROSS THE AREA BUT WILL THIN A GOOD BIT IN THE EAST
WHERE MOISTURE IS NOT AS PLENTIFUL. THE FRONT(WIND SHIFT) IS
EXPECTED TO ARRIVE IN THE NWRN COUNTIES BETWEEN 08Z AND 09Z WITH
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORM ALONG AND AHEAD OF
THE FRONT. IT SHOULD BE EAST OF KBNA BY 17Z AND AT KCSV 19Z TO
20Z.

SHOWERS AND THUNDERSTORMS WILL DIMINISH FROM THE WEST FRIDAY NIGHT
AS DRIER AIR PUSHES INTO THE MIDSTATE. HOWEVER, THE FRONT DOES NOT
PUSH FAR ENOUGH SOUTH TO TOTALLY PUSH ALL OF THE PRECIP OUT OF THE
AREA. I'VE LEFT A SLIVER OF POPS OVER THE SRN MOST AND SERN MOST
COUNTIES FOR SAT AND SUN.

THEN A 2ND SURGE OF DRY AIR PUSHES IN SUN NGT AND MON MOVING THE
FRONT AND ITS MOISTURE FURTHER INTO THE DEEP SOUTH. THINK THE GFS
IS A BIT TOO FAST IN BRINGING BACK MOISTURE IN THE WEST AND HAVE
KEPT THE AREA DRY THROUGH WED NGT. ANOTHER FRONTAL SYSTEM
APPROACHES ON THU SO I'VE INCLUDED A 20 POP FOR THU AND THU NGT.

SEVERE...SPC HAS OUTLOOKED A SLGT CHC AREA OVER THE WRN OH VALLEY.
ANY SVR CONVECTION THAT FORMS IN THIS AREA WILL LIKELY DROP BELOW
SVR LIMITS AS THE FRONT MOVES INTO THE NW COUNTIES AFTER MIDNIGHT.
THEN WITH THE FRONT OVER THE ERN PORTION OF THE MIDSTATE TOMORROW
AFTN WHEN THE DIURNAL CYCLE RAMPS UP AGAIN THEY HAVE OUTLOOKED
AN AREA OVER THE SERN HALF OF MIDDLE TENNESSEE PLUS NRN MS/AL/GA.
BIGGEST THREAT WOULD BE DAMAGING WINDS.

HEAVY RAIN...HPC IS OUTLOOKING LESS THAN AN INCH OF RAIN FOR THIS EVENT.
WHILE THERE WILL BE SIGNIFICANT MOISTURE AHEAD OF THE FRONT...THE
FRONT IS EXPECTED TO MOVE AT A MODEST PACE ACROSS THE AREA W/O
GETTING "HUNG UP". ALSO...MUCH OF THE UPPER SUPPORT IS WELL NORTH
OF THE AREA.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 16, 6:21 PM CDT, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
621 PM CDT THU AUG 16 2012

TNZ005>011-022>034-056>066-075-077>080-093>095-172330-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
621 PM CDT THU AUG 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP FROM NORTHWEST TO SOUTHEAST
TONIGHT. A FEW STRONG STORMS ARE POSSIBLE...ESPECIALLY ACROSS
AREAS WEST OF I 65 THIS EVENING. GUSTY WINDS AND HAIL WILL BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON FRIDAY...
ESPECIALLY FOR AREAS SOUTH AND EAST OF NASHVILLE. A COLD FRONT
WILL PRODUCE NUMEROUS THUNDERSTORMS. SOME MAY CONTAIN LARGE HAIL
AND DAMAGING STRAIGHT LINE WINDS. HEAVY DOWNPOURS WILL ALSO BE A
CONCERN WITH THE POTENTIAL FOR LOCALIZED FLASH FLOODING.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

13

In the hours before

Local storm report, Aug 16, 7:38 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
738 PM CDT THU AUG 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             11 S MURFREESBORO       35.69N 86.39W
08/16/2012  E1.00 INCH       RUTHERFORD         TN   PUBLIC

            1 INCH DIAMETER HAIL IN CHRISTIANA.

&&

SHERRON
Special weather statement, Aug 16, 8:10 PM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
810 PM CDT THU AUG 16 2012

TNZ005-006-022>024-170230-
BENTON-HOUSTON-HUMPHREYS-MONTGOMERY-STEWART-
810 PM CDT THU AUG 16 2012

...SIGNIFICANT WEATHER ADVISORY FOR BENTON...HOUSTON...HUMPHREYS...
MONTGOMERY AND STEWART COUNTIES...

AT 800 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
LINE OF THUNDERSTORMS...SOME STRONG... APPROXIMATELY 35 MILES WEST
OF DOVER...MOVING SOUTHEAST AT 35 MPH. SOME OF THESE STORMS MAY
BECOME SEVERE.

WIND GUST OF 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS....WIND
GUSTS OF 70 MPH WERE PREVIOUSLY REPORTED WITH THESE STORMS AS THEY
PASSED THROUGH WESTERN KENTUCKY.

LAT...LON 3667 8786 3664 8784 3665 8730 3633 8750
      3633 8752 3619 8758 3603 8793 3596 8821
      3612 8822 3626 8809 3636 8810 3637 8801
      3644 8807 3653 8804 3668 8807

11

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 7:03 PM CDTSevere Thunderstorm WarningOHXBedford, Rutherford42 min
Aug 16, 8:10 PM CDTSpecial Weather StatementOHXBenton, Houston, Stewart80 min
Aug 16, 8:21 PM CDTSevere Thunderstorm WarningOHXHouston24 min
Aug 16, 8:31 PM CDTSevere Thunderstorm WarningOHXBenton, Houston, Stewart59 min
Aug 16, 8:46 PM CDTSevere Thunderstorm WarningOHXBenton, Houston, Humphreys44 min
Aug 16, 8:49 PM CDTSevere Thunderstorm WarningOHXDickson, Houston, Humphreys26 min
Aug 16, 9:29 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson46 min
Aug 16, 9:33 PM CDTSpecial Weather StatementOHXHouston57 min
Aug 16, 9:43 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Montgomery, Robertson, Sumner47 min
Aug 16, 10:20 PM CDTSpecial Weather StatementOHXMacon, Smith, Trousdale, Wilson40 min
Aug 16, 10:29 PM CDTSevere Thunderstorm WarningOHXDavidson, Macon, Robertson, Rutherford, Smith, Sumner and 2 more46 min
Aug 16, 10:36 PM CDTSevere Thunderstorm WarningOHXDavidson, Hickman, Marshall, Maury, Rutherford, Williamson54 min
Aug 16, 10:45 PM CDTSevere Thunderstorm WarningOHXHickman, Humphreys, Lewis, Maury, Perry45 min
Aug 16, 11:11 PM CDTSevere Thunderstorm WarningOHXDavidson, Hickman, Marshall, Maury, Rutherford, Williamson49 min
Aug 16, 11:24 PM CDTSevere Thunderstorm WarningOHXBedford, Cannon, Coffee, Cumberland, DeKalb, Giles and 13 more36 min
Aug 16, 11:56 PM CDTSpecial Weather StatementOHXDeKalb, Fentress, Overton, Putnam, White64 min
Aug 17, 12:05 AM CDTSevere Thunderstorm WarningOHXBedford, Cannon, Coffee, Giles, Grundy, Lawrence and 7 more40 min
Aug 17, 12:47 AM CDTSpecial Weather StatementOHXGiles, Lawrence, Wayne28 min
Aug 17, 1:23 AM CDTAreal Flood AdvisoryOHXGiles, Lawrence, Wayne74 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.